Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Topamax

tonya42ttonya42 Posts: 810
edited 06/11/2012 - 8:25 AM in Pain Medications
Has anyone here taken this drug? What was it like for you? The side effects alone are enough to not make me want to take it. Numbness and tingling? Really like I don't have enough of that going on already. Weight loss? I've already lost almost 7 lbs in 2 months. Fatigue? I can barely get out of bed as it is. Difficulty concentrating? I can't think straight most of the time now. Has anyone out there had any experience with this? I really want to hear how it works on people.
advertisement

Comments

  • I don't blame you for not wanting to take it. I could use the weight loss though. Since I started taking Remoron for anxiety I have gained 10 lbs. Have you googled it? Is it for pain or is it a muscle relaxer?

    Good luck
  • I take Topamax for headaches. I have been on it for years, the side effects go away but you have to take it every day. If you miss more than one dose, you will get twitchy/tingly. I call it my stupid medicine because I think it has made me more of a ditz but now I take 100mg a day and I am fine, I don't notice anything. I used to take 200mg twice a day and I was a complete idiot. Just taper up to your dose slowly and that helps and then within a few weeks or a months at the longest your body gets used to it and the side effects ease up. If your on a high dose talk to your MD about your concerns with the effects, they will understand. Also, once you are at your target dose, the weight lose will stop too. Hang in there, if the medicine helps it is worth it. It saved my life with my headaches!
  • Katy, Stories like yours are exactly why I don't think I'm even going to get this filled. My best friend took it and was driving home from work one day and couldn't feel her foot on the brake. NOT COOL! Suziee. You would not believe when I tell people about that particular side effect how many people have offered to take it for me. :) Then I remind them miss a dose and you could likely have a seizure and they are willing to keep their weight. And here's what I believe about weight anyway even though science disagrees with me. I think it's all genetic. I know people like me who can eat whatever they want and how ever much they want and not gain an ounce. Others diet and diet and diet and can't seem to lose no matter what. I just wish the doctors would listen to me but for some reason they just won't.
    Thanks Katy for sharing your story. I needed to hear it from a pro. And yes I was given it as a preventative med for migraines even after I told him I had a preventative many years ago that worked just fine for me. He just insisted on the Topamax instead. So I just left there with it not knowing the side effects until I got home and looked it up.
  • That is what my sister and I both call it. You will lose weight on it, which was great but neither one of us could even put a sentence together or spell the simplest of words. I guess that you will need to weigh the benefits against the side effects. we both stopped taking it. It also made me extremely fatigued and sleepy but did not do that to my sister. Everyone is different and it really does help with nerve pain so it may be worth a try. Good luck.
  • That's like the 100th time today I've heard it called that. I work on computers. So I'm pretty sure this will not work for me. I can't have your computer crashing and show up at your desk then start working on your printer. That would probably get me hauled into HR pretty fast. Also the numbness and tingling thing. I have enough issues with that and don't want to compound the situation and not be able to figure out if it's an actual problem with my surgery or the medicine. I paid ALOT of money for my surgery and I really don't want to mess that up.
  • I take it as a preventative for migraines and it works really well for me. I am on a relatively low dose (100mg a day)I felt the drowsiness for the first week or two then got over it - now no more.
    Keep positive!

    Bruce

    ...an old timer here and ex-moderator

  • Thanks for responding. I've now been sitting here for two days going back and forth about whether or not to start this regime because I realize once I start that's it. I'm on it. I've had migraines in the past almost 8 yrs migraine pain free until now. Is this drug fairly new or something? I tried Imitrex when it was the new Miracle Migraine Drug. I couldn't take the side effects of it either and went back to my cheap trusty Midrin. (Back in 2000 my insurance didn't pay for Imitrex at all.) I just hate going against my doctor but I told him I have been on a preventative before that worked well and has been around for years. My problem was I could not for the life of me remember the name of it. Only that it started with an I. Can you help me with that one? And if I'm not mistaken it falls under the calcium channel blocker list of drugs.
  • Tonya....I have also had a lot of success over the years with Cafergot for both migraine and tension headache control. Cafergot is a combination of caffeine and ergotamine and does not have any of the weird side effects of these other drugs like Topamax and such. http://www.drugs.com/mtm/cafergot.html

    Cafergot is normally taken at the onset of a headache, but my neurologist got me to take one tablet nightly as a preventative and it works. I have been taking the Cafergot and Topamax nightly but am coming off the Topamax as the Cafergot seems to be having the greater beneficial effect.

    You may wish to talk to your doctor about Cafergot.


    Keep positive!

    Bruce

    ...an old timer here and ex-moderator

  • I think I took that once a long time ago. I have a new appointment with a different Neurologist. I have many reasons for not going back to this particular one which I posted somewhere around here. I do remember that Cafergot worked but can't remember why I quit taking it. It may have been because my migraines had subsided. Hmmmm... I just wanted the tried and true meds. I don't like to experiment with new stuff and my head. Thanks again Bruce.
advertisement
Sign In or Register to comment.